Alert archive / South Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Columbia, SC

August 9, 2018Newberry County, South Carolina

NWS Columbia, SC issued this special weather statement at Aug 9, 2018, 7:21 PM EDT for Newberry County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2018, 7:21 PM EDT (23:21 UTC)
Expired
Aug 9, 2018, 7:45 PM EDT
In force
24 min
Issued by
NWS Columbia, SC

County Newberry County, SC

The radar

The Columbia radar (KCAE), 35 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 7:38 PM EDTTSTM WND DMG4 Nne Lake Murray Of Ri, SCPUBLIC REPORTED THROUGH SOCIAL MEDIA OF LARGE LIMBS DOWN ALONG SHADY GROVE ROAD NEAR THE INTERSECTION WITH KENNERLY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

870 
WWUS82 KCAE 092321
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
721 PM EDT THU AUG 9 2018
 
SCZ020-027-028-092345-
Lexington SC-Newberry SC-Richland SC-
721 PM EDT THU AUG 9 2018

...Strong Thunderstorms Winds will Impact Lake Murray Area...
...Boaters on Lake Murray Should Seek Safe Harbor... 

Outflow from strong thunderstorms to the northwest 
will overspread much of Lake Murray before 745 pm. 
Gusts near 45 mph may occur. 
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3427 8134 3424 8131 3424 8130 3420 8125
      3420 8123 3415 8118 3406 8135 3423 8148
      3430 8135
TIME...MOT...LOC 2319Z 286DEG 49KT 3414 8124 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 9, 6:33 PM EDT, 48 minutes earlier.

Area forecast discussion, Aug 9, 6:33 PM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
633 PM EDT Thu Aug 9 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through today. Then an upper-level trough digs into the
eastern US for the weekend bringing above normal chances for
rainfall through Monday. The trough exits to the northeast by
mid-week favoring a more typical pattern of diurnal convection.
Temperatures will be near or above normal with highs in the low
to mid 90s and lows in the low 70s.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Models and wv show a weak s/w across cntrl GA that will move
east-southeast across the area during the evening hours.
Afternoon mesoanalysis shows best moisture and instability will
remain south of I-20 through the remainder of the
afternoon/evening. Expect widely scattered/scattered showers
and thunderstorms to move across mainly the central/southern
Midlands and CSRA. Regional radar shows convection that has
fired over the past couple of hours across AL/GA beginning to
move into the western portion of the CWA. Downdraft Cape values
remain blo 1000, but PW values 1.8 + across much of the CWA.
Expect main threat would be locally heavy rainfall, but storms
are moving at between 20 and 25 mph which will decrease the
chances, unless storms train across the same area. Temperatures
will remain in the low/mid 90s with heat index values around 100
degrees. As s/w moves east of the area overnight and loss of
daytime heating, expect convective activity to decrease during
the evening hours with little chance for shra/tsra after
midnight. Overnight lows will once again be in the low/mid 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Friday, a 500 mb trough will move east of the Mississippi but
remain west of the forecast area, where weak ridging will
persist. At the surface, a weak lee-side trough will provide
some convergence for diurnal convection. Subsidence associated
with the ridge aloft should keep thunderstorm coverage isolated
to scattered during the afternoon. Expect high temperatures in
the low to mid 90s with light WSW winds.

Overnight the 500 mb trough continues eastward with shortwave energy
moving into the forecast area towards daybreak. Models show moisture
increasing Friday evening ahead of the shortwave which may increase
thunderstorm coverage. Severe weather appears unlikely with only
tall, skinny CAPE profiles in forecast soundings. Lows overnight
will be in the low to mid 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
An upper level trough will dig into the Great Lakes
region/Northeast over the weekend, cutting off from the main
flow. This will direct warm, moist flow into the Southeast
through Monday. A weak surface boundary will be across the
Southeast and mid-Atlantic providing some convergence each day.
This pattern supports above normal chances for rainfall.

The upper-level low will track to the northeast and off the east
coast by mid-week with ridging building into the Southeast. This
will bring back a more typical pattern of isolated to scattered
diurnal convection through the remainder of the long term.
Temperatures will be near or above normal during the period. Highs
should be in the low to mid 90s with lows in the low 70s.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
VFR conditions for most of the TAF period with brief
restrictions possible in convection.

Convection continues crossing the area with cells near all
terminals. Main concern with convection remains strong and gusty
winds with gusts mainly around 30 knots. With sunset convection
will begin diminishing in coverage with all cells dissipating by
midnight. Fog and stratus potential remain low overnight as low
level jet again develops over the area and debris cloudiness
remains. Cumulus will again begin developing during the late
morning and early afternoon hours with showers and thunderstorms
beginning very late in the TAF period. No mention of convection
late in the period due to low confidence in timing and coverage.

EXTENDED AVIATION OUTLOOK...Scattered mainly diurnal convection
expected each day as well as late night/early morning fog and
stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 9, 2:30 AM EDT, 16 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
230 AM EDT Thu Aug 9 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
230 AM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 9, 5:18 PM EDT, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
518 PM EDT THU AUG 9 2018

GAZ064-065-SCZ030-092145-
Richmond GA-Columbia GA-Aiken SC-
518 PM EDT THU AUG 9 2018

...Strong Thunderstorms Will Impact Portions of Richmond...central
Columbia and southwestern Aiken Counties Through 545 PM EDT....

At 515 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms extending through southern Richmond County into
southern Aiken County. This includes the Augusta area. The strongest
storms were near the Beach Island area of Aiken County. Movement was
southeast near 20 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Heavy downpours will lead to
           ponding of water in poor-drainage areas.

Some locations in the path of this storm include... North Augusta,
Grovetown, Evans, Augusta, Martinez, Clearwater, Fort Gordon,
Belvedere, Hephzibah, Harlem, New Ellenton, Jackson, Gloverville,
Burnettown, Beach Island and Windsor.

This includes the following highways...
 Interstate 20 in Georgia between mile markers 181 and 201.
 Interstate 20 in South Carolina between mile markers 0 and 1.
 Interstate 520 in Georgia between mile markers 1 and 15.
 Interstate 520 in South Carolina between mile markers 16 and 20.

LAT...LON 3359 8239 3355 8203 3353 8202 3354 8200
      3347 8140 3321 8174 3339 8230
TIME...MOT...LOC 2115Z 317DEG 21KT 3341 8181
Special weather statement, Aug 9, 5:46 PM EDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Columbia SC
546 PM EDT THU AUG 9 2018

SCZ036-092215-
Orangeburg SC-
546 PM EDT THU AUG 9 2018

...Strong Thunderstorms Will Impact Portions of west central
Orangeburg County Through 615 PM EDT....

At 545 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 8 miles north of Denmark. Movement was east-
southeast near 20 mph. The storm will affect the area between Norway
and Cope.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Cope.

LAT...LON 3341 8114 3349 8108 3341 8091 3334 8100
TIME...MOT...LOC 2145Z 312DEG 4KT 3343 8109
Local storm report, Aug 9, 6:08 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
608 PM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     4 S BURNETTOWN          33.46N 81.85W
08/09/2018                   AIKEN              SC   LAW ENFORCEMENT

            TREES DOWN NEAR THE INTERSECTION OF PINE LOG
            RD AND STORM BRANCH RD. TIME ESTIMATED FROM
            RADAR.

&&

MJP
Special weather statement, Aug 9, 6:29 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
629 PM EDT THU AUG 9 2018

SCZ020-092300-
Newberry SC-
629 PM EDT THU AUG 9 2018

...Strong Thunderstorms Will Impact Portions of northern and
northeastern Newberry County Through 700 PM EDT....

At 627 PM EDT...National Weather Service doppler radar indicated
thunderstorms in northern and northeastern Newberry County, moving
east at 15 mph. Some of these storms likely contained wind gusts
of 45 to 55 mph. Expect minor damage to tree limbs and blowing
around of light, unsecured objects.

Some locations in the path of this storm include...
Little Mountain and Pomaria.

This includes Interstate 26 between mile markers 64 and 87.

LAT...LON 3425 8133 3418 8140 3418 8141 3440 8176
      3447 8155 3445 8155 3445 8154 3449 8149
      3449 8148
TIME...MOT...LOC 2227Z 288DEG 9KT 3438 8153
Special weather statement, Aug 9, 7:03 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Columbia SC
703 PM EDT THU AUG 9 2018

SCZ041-092330-
Bamberg SC-
703 PM EDT THU AUG 9 2018

...Strong Thunderstorms Will Impact southern Bamberg
County Until around 740 PM EDT....

At 701 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms moving into southern Bamberg County. Wind gusts
near 50 mph may occur along with frequent lightning and very
heavy downpours. The storms will move out of the area between
730 pm and 745 mph. Expect minor damage to tree limbs and blowing
around of light, unsecured objects. Ponding of water will occur
in poor-drainage areas.

Some locations in the path of this storm include...
Padgetts and Ehrhardt.

LAT...LON 3305 8110 3305 8112 3313 8121 3316 8122
      3310 8088 3309 8088 3306 8089 3306 8091
      3310 8094 3303 8108
TIME...MOT...LOC 2301Z 286DEG 49KT 3306 8094
Special weather statement, Aug 9, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
721 PM EDT THU AUG 9 2018

SCZ020-027-028-092345-
Lexington SC-Newberry SC-Richland SC-
721 PM EDT THU AUG 9 2018

...Strong Thunderstorms Winds will Impact Lake Murray Area...
...Boaters on Lake Murray Should Seek Safe Harbor...

Outflow from strong thunderstorms to the northwest
will overspread much of Lake Murray before 745 pm.
Gusts near 45 mph may occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3427 8134 3424 8131 3424 8130 3420 8125
      3420 8123 3415 8118 3406 8135 3423 8148
      3430 8135
TIME...MOT...LOC 2319Z 286DEG 49KT 3414 8124

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:15 PM EDTSevere Thunderstorm WarningCAENewberry45 min
Aug 9, 5:20 PM EDTSevere Thunderstorm WarningCAEAiken25 min
Aug 9, 5:22 PM EDTAreal Flood AdvisoryCAEAiken113 min
Aug 9, 5:42 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell63 min
Aug 9, 5:46 PM EDTSpecial Weather StatementCAEOrangeburg29 min
Aug 9, 6:29 PM EDTSpecial Weather StatementCAENewberry31 min
Aug 9, 6:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Richland56 min
Aug 9, 7:03 PM EDTSpecial Weather StatementCAEBamberg27 min
Aug 9, 7:33 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland27 min
Aug 9, 7:43 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda36 min
Aug 8, 8:33 PM EDTSpecial Weather StatementCAERichmond27 min
Aug 9, 4:13 PM EDTSpecial Weather StatementCAEColumbia32 min
Aug 9, 5:18 PM EDTSpecial Weather StatementCAEColumbia, Richmond27 min

Nearby

Special Weather Statements in South Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.